Georgia, 2012Hail and Damaging Winds in Georgia, August 1, 2012
August 1, 2012 · NWS FFC · 9 events in 4 counties and zones
An upper trough remained along the Eastern Seaboard, with intermittent shortwaves working their way down the northwest flow aloft. A stationary front that had moved into the area the last couple of days in July retreated slightly to the north, providing a focus for showers and thunderstorms to develop especially across north Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $617,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper trough remained along the Eastern Seaboard, with intermittent shortwaves working their way down the northwest flow aloft. A stationary front that had moved into the area the last couple of days in July retreated slightly to the north, providing a focus for showers and thunderstorms to develop especially across north Georgia. A few of these thunderstorms were able to reach severe limits, with damaging winds and large hail reported. Additionally, lightning caused at least four house fires in Forsyth County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 1, 1:52 PM EST, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 1, 1:52 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
252 PM EDT WED AUG 1 2012
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
CURRENT SATELLITE LOOP SHOW MOSTLY CLEAR SKIES OVER THE AREA. THERE
IS SOME CU BEGINNING TO DEVELOP ACROSS WEST AND CENTRAL GA SO THIS
LOOKS LIKE IT COULD BE THE BEGINNING OF SOME ISOLATED SHRA/TSRA THIS
AFTERNOON/EVENING. THERE IS A WEAK STATIONARY BOUNDARY OVER N GA
THAT MAY ACT AS A FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT.
THE KEY IS GOING TO BE JUST HOW MUCH DRIER AIR HAS FILTER INTO THE
AREA UNDER THE WEAK RIDGE BUILDING IN FROM THE NORTH AND HOW STRONG
IS THE INSTABILITY ACROSS THE AREA. LOOKS LIKE WE WILL SEE SOME
ISOLATED TO SCATTERED SHRA/TSRA DEVELOP ACROSS NORTH GA BUT IT
SHOULD DISSIPATE OUT SHORTLY AFTER SUNSET. MOISTURE INCREASES SOME
THURSDAY FROM THE NORTH AS THE RIDGE BREAKS DOWN A BIT MORE THROUGH
THE END OF THE WEEK. TEMPS WILL STAY NEAR SEASONAL NORMS THROUGH THE
SHORT TERM.
01
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
UPPER LEVEL HIGH PRESSURE RIDGE REMAINS SITUATED OVER TEXAS
INTO THE EXTENDED PERIOD...WITH NORTHWEST FLOW PREVAILING ACROSS
THE TENNESSEE VALLEY AND INTO GEORGIA. THIS FLOW WILL CONTINUE TO
USHER UPPER LEVEL DISTURBANCES INTO THE REGION INTO THE WEEKEND.
THESE FEATURES...COMBINED WITH AMPLE DAYTIME HEATING WILL KEEP
SLIGHT CHANCE TO CHANCE THUNDERSTORMS ACROSS THE AREA. INTO EARLY
NEXT WEEK...HIGH PRESSURE RIDGE OVER THE ATLANTIC BECOMES MORE
DOMINANT ACROSS THE SOUTHEAST AS LOW PRESSURE DEEPENS OVER SOUTH
CENTRAL CANADA. THIS LOW WILL DRAG A FRONTAL BOUNDARY THROUGH THE
TENNESSEE VALLEY BY MONDAY MORNING...AND PUSH INTO NORTHWEST
GEORGIA BY MONDAY AFTERNOON. TIMING OF THIS SYSTEM AS IT PUSHES
THROUGH DIFFERS SLIGHTLY BY MODEL...SO HAVE MADE NO MAJOR
ADJUSTMENTS TO THE CURRENT FORECAST BASED ON THE UNCERTAINTY. HIGH
PRESSURE BUILDS BACK INTO THE REGION BEHIND THE FRONT...AND
ANTICIPATE DIURNALLY DRIVEN CONVECTION TO RETURN BY MID WEEK.
PREVIOUS FORECAST CONTINUES TO APPEAR ON TRACK...AND HAVE ADDED
THE PREVIOUS DISCUSSION BELOW...
31
/ISSUED 438 AM EDT WED AUG 1 2012/
LITTLE CHANGE IN THE PATTERN...HENCE THE SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS TO CONTINUE.
UPPER LEVEL LOW REMAINS OVER TEXAS AS STORM SYSTEM RIDE OVER THE
TOP THROUGH THE PLAINS AND OHIO VALLEY. THE HIGH OFF THE COAST
CONTINUES TO HOLD A WARM MOIST AIR MASS OVER THE SOUTHEAST...
THOUGH THE GFS MAINTAINS A HIGHER MEAN RH OVER THE AREA THAN DOES
THE ECMWF. THE GFS SOLUTION PREFERRED. SUNDAY NIGHT INTO MONDAY
THEY BOTH HAVE A COLD FRONT MOVING THROUGH EASTERN TENNESSEE AND
INTO NORTHERN GEORGIA MONDAY MORNING. IT SETTLES INTO
CENTRAL/SOUTH GEORGIA AND WEAKENS BY TUESDAY...BUT PLENTY OF MOISTURE
REMAINS OVER THE AREA TO CONTINUE THE AFTERNOON AND EVENING
THUNDERSTORMS. LIKEWISE...SEE NO CHANGE IN THE TEMPERATURES
THROUGH THE PERIOD.
37
&&
.AVIATION...
18Z UPDATE...
CEILINGS SHOULD STAY VFR THROUGH THE TAF PERIOD WITH SOME BRIEF
PERIOD OF MVFR IN AND AROUND TSRA DEVELOPMENT THIS AFTERNOON AND
THURSDAY AFTERNOON. WINDS WILL STAY MAINLY OUT OF THE W TO NW IN
THE 5-10 KT RANGE. VSBYS WILL BE VFR ALSO EXCEPT SOME MVFR VSBYS
WITH LIGHT PATCHY FOG THAT IS EXPECTED OVER NIGHT...BETWEEN 06Z
AND 13Z THU. VSBYS WILL ONLY GO DOWN INTO THE MVFR RANGE.
//ATL CONFIDENCE...12Z UPDATE...
MEDIUM-HIGH CONFIDENCE ALL ELEMENTS.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 71 95 72 91 / 20 20 20 40
ATLANTA 75 95 74 90 / 20 20 20 40
BLAIRSVILLE 65 88 65 86 / 20 20 20 40
CARTERSVILLE 67 94 69 92 / 20 20 20 40
COLUMBUS 74 97 74 94 / 20 20 20 40
GAINESVILLE 73 94 73 90 / 20 20 20 40
MACON 74 96 73 94 / 20 20 20 30
ROME 71 96 71 94 / 20 20 20 50
PEACHTREE CITY 70 94 71 91 / 20 20 20 40
VIDALIA 74 97 74 93 / 20 20 20 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...01
LONG TERM....31
AVIATION...01
Hazardous weather outlook, Aug 1, 4:45 AM EST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
545 AM EDT WED AUG 1 2012
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-020945-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
545 AM EDT WED AUG 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS THROUGH TONIGHT WITH A FEW POSSIBLY
SEVERE.
.SYNOPSIS...
A WEAK FRONTAL BOUNDARY EXTENDING ACROSS THE STATE WILL MEANDER
SOUTH AND NORTH OVER THE NEXT COUPLE OF DAYS.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE GUSTY WINDS...SMALL HAIL AND FREQUENT
LIGHTNING.
.DISCUSSION...
A MOIST AIR MASS REMAINS OVER THE AREA...AND COUPLED WITH THE
DAYTIME HEATING TO DESTABLIZE THE ATMOSPHERE SCATTERED CONVECTION
CAN BE EXPECTED DURING THE EVENING HOURS. THE FRONT MEANDERING
ACROSS THE STATE WILL ALSO POSE AS A FOCUSING MECHANISM FOR
CONVECTIVE DEVELOPMENT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Aug 1, 2:33 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
333 PM EDT WED AUG 1 2012
GAZ002-011-012-019-020-012030-
333 PM EDT WED AUG 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN SOUTHERN WALKER...WESTERN BARTOW...CHATTOOGA...FLOYD AND WESTERN
GORDON COUNTIES UNTIL 430 PM EDT...
AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SUBLIGNA...MOVING SOUTH AT 10 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS WALKER...BARTOW...CHATTOOGA...FLOYD AND GORDON COUNTIES
THROUGH 430 PM EDT. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
&&
LAT...LON 3467 8540 3464 8506 3433 8487 3424 8546
TIME...MOT...LOC 1933Z 351DEG 10KT 3457 8522
Event by event
6 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Chattooga
- When
- August 1, 3:14 PM EST
- Where
- Chattooga County, 2.15 mi SSW of Subligna
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $750
- Reported by
- Emergency Manager
- Coordinates
- 34.520, -85.190
The Chattooga County Emergency Manager reported three trees down on Subligna Road.
Lightning, Forsyth
- When
- August 1, 3:30 PM EST
- Where
- Forsyth County, Cumming
- Property damage
- $400,000
- Reported by
- Emergency Manager
- Coordinates
- 34.200, -84.150
The Forsyth County Emergency Manager reported four lightning fires in and around Cumming. Two houses, one on Loblolly Lane and another on Hawk Creek Road, were completely destroyed, while two others, one on Crossland Drive and a condo on Tribble Gap Road, sustained only minor damage. No injuries were reported.
Thunderstorm Wind, Forsyth
- When
- August 1, 3:37 PM EST to 3:45 PM EST
- Where
- Forsyth County, 0.9 mi NE of Cumming to 0.98 mi NE of Mars Hill Crossroads
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 34.210, -84.140
The Forsyth County Emergency Manager reported widespread wind damage from Cumming and points south. Numerous trees were blown down, many on houses. Power lines, street lights and stop lights were blown down as well. Three mobile homes were destroyed by falling trees on Homesteaders Drive, and another was damaged but repairable.
Thunderstorm Wind, Walker
- When
- August 1, 6:21 PM EST
- Where
- Walker County, 1.14 mi E of Bronco
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- SHAVE Project
- Coordinates
- 34.650, -85.310
The NSSL SHAVE Project relayed a report of several snapped trees in the southern part of Walker County. One pecan tree was snapped at the base and landed on the roof of a barn.
Hail, Walker
- When
- August 1, 6:27 PM EST to 6:32 PM EST
- Where
- Walker County, 0.89 mi NE of Bronco
- Measured
- 1 in hail
- Reported by
- SHAVE Project
- Coordinates
- 34.660, -85.320
The NSSL SHAVE Project relayed a report of quarter sized hail.
Thunderstorm Wind, Walker
- When
- August 1, 6:30 PM EST
- Where
- Walker County, 6 mi SW of La Fayette
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 34.639, -85.355
The Walker County 911 Center reported several trees down in the southern part of the county.
Thunderstorm Wind, Chattooga
- When
- August 1, 6:34 PM EST
- Where
- Chattooga County, 1.65 mi ENE of Neal Crossing
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.559, -85.393
The Chattooga County Emergency Manager reported numerous trees blown down in Teloga.
Hail, Walker
- When
- August 1, 6:35 PM EST to 6:40 PM EST
- Where
- Walker County, 0.89 mi NE of Center Post
- Measured
- 1 in hail
- Reported by
- SHAVE Project
- Coordinates
- 34.610, -85.340
The NSSL SHAVE Project relayed a report of quarter sized hail.
Thunderstorm Wind, Dade
- When
- August 1, 10:15 PM EST
- Where
- Dade County, 0.57 mi W of Wildwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.970, -85.410
Law enforcement reported several trees were blown down in the Wildwood area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, August 1 to 31, 201241 injured · 34 events
- Excessive Heat in Arkansas, August 1 to 4, 20122 deaths · 4 events
- Damaging Winds and Lightning Strike in Arkansas, August 1 to 2, 20121 death · $3.5 million · 65 kt wind · 8 events
- Drought in Iowa, August 1 to 31, 2012$312 million · 51 events
- Drought in Missouri, August 1 to 31, 2012$178 million · 34 events
- Heat in Arkansas, August 1 to 5, 20121 death · 45 events
- Flash Flooding in Utah, August 1, 20121 death · $50,000 · 5 events
- Drought in Kansas, August 1 to 31, 2012$47 million · 3 events
- Excessive Heat in Oklahoma, August 1 to 4, 201217 injured · 21 events
- Hail and Damaging Wind in Virginia, August 1, 2012$1.8 million · 1.75 in hail · 9 events
- Hail and Damaging Winds in South Carolina, August 1 to 2, 2012$1.3 million · 1.5 in hail · 15 events
- Drought in Nebraska, August 1 to 31, 2012$700,000 · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398649, 398682, 398657, 398664, 398637, 398658, 398661, 398641, 398669.